Alert archive / Minnesota / Flash Flood Warnings in 2024
Flash Flood Warning 8, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jun 22, 2024, 3:04 AM CDT for Fillmore County, Minnesota. It was in force for 4 hr. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2024, 3:04 AM CDT (08:04 UTC)
- Expired
- Jun 22, 2024, 7:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Fillmore County, MN
The radar
The La Crosse radar (KARX), 88 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 4:00 AM CDT | FLASH FLOOD | 3 N Spring Valley, MN | Deer Creek is flooding. The water from this creek flowing over the County 1 north of 256th Street. |
| Jun 22, 4:00 AM CDT | FLASH FLOOD | Spring Valley, MN | Flooding between Hudson Avenue and Washington Avenue, and just north of Main Street. |
| Jun 22, 4:30 AM CDT | FLASH FLOOD | 2 Ene Ostrander, MN | Mud slide closed Highway 63 south of Spring Valley. |
| Jun 22, 6:00 AM CDT | RAIN 2.39 | Lanesboro, MN | Cocorahs station MN-FM-18 Lanesboro 0.2 SSW. |
| Jun 22, 7:00 AM CDT | RAIN 2.5 | 3 Ne Preston, MN | Cocorahs station MN-FM-25 Preston 2.7 NE. |
| Jun 22, 7:00 AM CDT | RAIN 2.88 | 3 Nne Preston, MN | Cocorahs station MN-FM-7 Preston 3.2 NNE. |
| Jun 22, 7:00 AM CDT | RAIN 3.63 | 5 E Racine, MN | Cocorahs station MN-FM-19 6 N Spring Valley. |
| Jun 22, 7:00 AM CDT | RAIN 3.87 | 1 Nnw Spring Valley, MN | CO-OP Observer station SPGM5 Spring Valley. |
| Jun 22, 7:00 AM CDT | RAIN 4.67 | 2 Sse Pilot Mound, MN | Cocorahs station MN-FM-1 Chatfield 9.0 ESE. |
| Jun 22, 7:00 AM CDT | RAIN 4.89 | 2 Wsw Pilot Mound, MN | Cocorahs station MN-FM-16 Chatfield 6.3 ESE. |
| Jun 22, 7:00 AM CDT | RAIN 5.61 | 2 W Fillmore, MN | Cocorahs station MN-FM-10 Wykoff 3.1 NW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
257
WGUS53 KARX 220804
FFWARX
MNC045-221230-
/O.NEW.KARX.FF.W.0008.240622T0804Z-240622T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
304 AM CDT Sat Jun 22 2024
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Fillmore County in southeastern Minnesota...
* Until 730 AM CDT.
* At 304 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Preston, Chatfield, Spring Valley, Lanesboro, Wykoff, Fountain,
Fillmore, Washington, Cherry Grove, Bristol, York, Pilot Mound,
Arendahl, Carimona, Ostrander, Chester, Forestville State Park,
Greenleafton and Isinours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4350 9245 4385 9245 4385 9185 4350 9211
FLASH FLOOD...RADAR INDICATED
$$
Naylor1 follow-up statement
032 WGUS73 KARX 221221 FFSARX Flash Flood Statement National Weather Service La Crosse WI 721 AM CDT Sat Jun 22 2024 MNC045-221231- /O.EXP.KARX.FF.W.0008.000000T0000Z-240622T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fillmore MN- 721 AM CDT Sat Jun 22 2024 ...FLASH FLOOD WARNING WILL EXPIRE AT 730 AM CDT THIS MORNING FOR FILLMORE COUNTY... The heavy rain has ended. Flash flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. A Flood Watch remains in effect until 100 PM CDT for portions of southeast Minnesota and Wisconsin. A Flood Watch remains in effect until 700 PM CDT Saturday for portions of Iowa and Wisconsin. && LAT...LON 4350 9245 4385 9245 4385 9185 4350 9211 $$ Ferguson
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 12:39 AM CDT, 2 hours 25 minutes earlier. Its key messages:
- Multiple rounds of heavy rain are still to come through Saturday. Many areas are still expected to receive 2-4 inches of rainfall with localized 6+ inch totals, including rain that has already fallen today. These rains will pose a risk for flash flooding, particularly if storms repeatedly track over the same area.
- Widespread river flooding remains likely. While exact basins affected will depend of course on where the heaviest rain occurs, with this rain being routed to the Mississippi, flooding there may last into next week.
- Severe thunderstorms remain the secondary concern today and Saturday, with mainly a risk for damaging winds. This threat is highly conditional on daytime breaks in our periodic heavy rain occurring.
- After a welcome respite from the rain Sunday and Monday, Monday night and Tuesday may feature additional thunderstorms.
Area forecast discussion, Jun 22, 12:39 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1239 AM CDT Sat Jun 22 2024
.KEY MESSAGES...
- Multiple rounds of heavy rain are still to come through
Saturday. Many areas are still expected to receive 2-4 inches
of rainfall with localized 6+ inch totals, including rain
that has already fallen today. These rains will pose a risk
for flash flooding, particularly if storms repeatedly track
over the same area.
- Widespread river flooding remains likely. While exact basins affected
will depend of course on where the heaviest rain occurs, with
this rain being routed to the Mississippi, flooding there may
last into next week.
- Severe thunderstorms remain the secondary concern today and Saturday,
with mainly a risk for damaging winds. This threat is highly
conditional on daytime breaks in our periodic heavy rain
occurring.
- After a welcome respite from the rain Sunday and Monday,
Monday night and Tuesday may feature additional thunderstorms.
&&
.DISCUSSION...
Issued at 146 PM CDT Fri Jun 21 2024
Through Saturday: Heavy Rain and Flooding Likely
Our well advertised heavy rain event began unfolding this morning as
a thunderstorm complex moved west to east across the CWA. As
expected, trajectory largely followed the consensus of CAM guidance,
with an axis from Dodge Center to Neillsville picking up 1 to 2
inches based on radar estimates. Additional returns have been seen
through the morning in S MN, roughly along the location of the 850mb
front.
This afternoon into tonight, the potential for an extended period
with flood producing moderate to heavy rain exists. With light to
moderate showers occurring in S MN along the 850mb front this
morning, expect this to reinforce the outflow boundary from our
early morning MCS. This outflow boundary will serve to both increase
convergence along the surface front that will slowly lift northward
to the I-90 corridor while also limiting the northward progression
of this front. With multiple shortwaves translating downstream in
the west-southwesterly flow aloft, expect additional showers to
develop along the 850mb boundary through the afternoon, mainly
affecting areas north of I-90, perhaps as far northeast as Clark
County, which was added to the Flood Watch due to collaboration
concerns. As southerly low level moist advection ramps up across the
central Plains and IA as the main upper trough finally advances over
the Rockies, expect an area of roughly 1000 J/kg of MLCAPE to
develop south of the front. With low level convergence also on the
increase due to factors described previously, expect widespread
convection to develop roughly along the I-90 corridor this afternoon
and evening. Progged PWAT values are approaching 2 inches -
exceeding the 99th percentile of model climatology in some locations
- so expect these to be efficient rain producers with at
least a repeat of the 1 to 2 inches of rain seen this morning
expected this afternoon and evening. Finally, storm motions are
either along the front or a bit southwesterly, suggesting corridors
of training storms are possible.
As we move into Friday night and Saturday morning, increasing
700/850mb moist advection should lead to additional showers and
thunderstorms developing with top end rain rate potential only
increasing as PWAT values reach beyond model climatological
maximums. While the front - and consequently area of new
shower/storm development - should slowly shift southward into NE IA
under influence of outflow from previous thunderstorms, corridors of
heavy rain will continue to be likely as this additional rainfall
moves along the boundary. Main change from previous forecast was to
continue to shift the axis of highest QPF southward to NE IA. Have
expanded the Areal Flood Watch to include Fayette, Clayton, and
Grant Counties as a result.
Saturday into Saturday evening, main upper trough finally pushes
west to east, ushering the front to our southeast. Before it does
so, with plenty of moisture remaining in the southeastern CWA,
additional moderate to heavy rainfall and flooding will be possible.
Main area to watch may be some basins in NE IA as these could be
affected by both Friday night's rainfall and Saturday afternoons.
Good news - in a relative sense as high rain rates are still
expected given the very moist atmosphere - is that the progressive
motion of the front should limit problems.
In summary, including rain that has already fallen, most of the CWA
is favored to see 2 to 4 inches of rain with localized amounts
greater than 6 inches possible, with these localized high end
amounts favored to occur mainly along the I-90 corridor south to NE
IA west of the MS River. This will likely lead to river flooding in
the coming days and potentially flash flooding (risk level 3 of 4
per WPC).
Through Saturday: Severe Thunderstorm Potential
Given the 1000 J/kg of MLCAPE expected to build this afternoon in
NE IA and SE MN, a severe thunderstorm cannot totally be ruled out
as thunderstorms develop in the vicinity of the front. With progged
0-6km shear values around 35 knots, cannot rule out a stray rotating
updraft, but overall hodographs exhibit little curvature.
Additionally, the warm, moist soundings would greatly limit hail
risk as any stones fall to the surface. Therefore, only concerned
about a sporadic severe wind gust, with even this having a very low
potential for occurrence.
Saturday presents a highly conditional risk for severe storms. With
upper level winds on the increase ahead of the upper trough, there
is the potential for perhaps 50 knots of 0-6km bulk shear with a
good amount of turning in the low to mid levels. Additionally, some
guidance suggests closer to 1500 J/kg of MLCAPE could develop in the
SE CWA. Thus, while warm profiles will limit hail risk, should
sufficient destabilization occur, both damaging wind and perhaps a
tornado could occur.
Monday Night and Tuesday: Next Round of Thunderstorm Potential
After a welcome break from the active weather Sunday into
Monday, Monday night into Tuesday. CSU ML severe outlooks
suggest some risk for severe thunderstorms but overall, timing
of the next upper wave appears not to be optimal for our CWA,
with severe favored to our northwest Monday and to our southeast
Tuesday. With 3-4 days to go, will need to continue to keep an
eye on this.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1234 AM CDT Sat Jun 22 2024
Showers and thunderstorms have re-developed with a trend of the
thunder to gradually focus south of the TAF sites early in the
TAF period with the rain gradually ending Saturday morning.
Showers and thunderstorms re-develop Saturday afternoon as a
cold front moves into the region. Unsure how far north the
storms will make it, however did include VCTS for now. Messing
ceiling/vsby forecast as a result with the deep moisture and
precipitation forecast to remain over the area. Variable
ceilings and visibilities due to the rain and storms in the
area. with VFR/MVFR/IFR/conditions at times through the
period.|
&&
.HYDROLOGY...
Issued at 400 AM CDT Fri Jun 21 2024
Have expanded the flood watch eastward to encompass western
Wisconsin with the latest QPF estimates from the convective
models. The greatest threat for heavy rain still exists along
and west of the Mississippi River, but confidence in the exact
location of the heavy rainfall remains on the low side given how
sensitive the forecast to even small shifts in the movement of
the storms and their effects on subsequent storm morphology.
However, confidence is high in a widespread corridor of 2-4
inches along I-90 with pockets of 5-8 inches of rain not out of
the question.
River flooding concerns will last well into next week and
multiple rivers could exceed moderate flood stage if the
rainfall lines up correctly in their basins. Have also issued
new flood watches for river flooding at various locales along
the Mississippi River and its tributaries where the highest
rainfall totals look to be lining up.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through this afternoon for WIZ029-032>034-041>044-
053>055-061.
MN...Flood Watch through this afternoon for MNZ079-086>088-094>096.
IA...Flood Watch through this afternoon for IAZ008>011-018-019-029-
030.
&&
DISCUSSION...Ferguson
AVIATION...Zapotocny
HYDROLOGY...SkowHazardous weather outlook, Jun 21, 1:57 PM CDT, 13 hours 7 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 157 PM CDT Fri Jun 21 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ029-032>034- 041>044-053>055-061-222300- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 157 PM CDT Fri Jun 21 2024 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight A Flood Watch for flash flooding and river flooding is in effect for today and tonight due to forecast heavy rain. Please reference this product for more information. There is a low potential for a severe storm this afternoon and evening. If a severe thunderstorm occurs, damaging winds would be the main potential hazard. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Flood Watch for flash flooding and river flooding remains in effect through Saturday afternoon due to forecast heavy rain. Please reference this product for more information. Severe storms will be possible Saturday afternoon that could bring damaging winds and possibly a tornado. There may be another round of severe storms Monday night into Tuesday, but it is too early to determine any further details. .SPOTTER INFORMATION STATEMENT... While spotter activation is not expected at this time, any rainfall, flooding, and severe weather reports today through Saturday would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Please monitor flood prone locations and report flooding to our office. WIZ017-222300- Taylor- 157 PM CDT Fri Jun 21 2024 This Hazardous Weather Outlook is for portions of central Wisconsin and north central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible today and tonight with heavy rainfall at times that could result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms are possible on Saturday that could bring more heavy rainfall. Severe storms are possible Saturday afternoon that could bring damaging winds. There may be another round of severe storms Monday night into Tuesday, but it is too early to determine any further details. .SPOTTER INFORMATION STATEMENT... While spotter activation is not expected at this time, any rainfall, flooding, and severe weather reports today through Saturday would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Please monitor flood prone locations and report flooding to our office. APF
In the hours before
Local storm report, Jun 22, 12:03 AM CDT, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1203 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM Flood 2 W Austin 43.67N 93.02W
06/21/2024 Mower MN Law Enforcement
Dispatch reported water over the road on I90
at mile marker 175. There was construction
going on in the area with one lane closed.
&&
CZLocal storm report, Jun 22, 1:50 AM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
150 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM Flash Flood Austin 43.67N 92.97W
06/22/2024 Mower MN Emergency Mngr
Multiple streets barricaded due to quickly
rising waters.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 10:13 PM CDT | River Flood Warning | ARX | Wabasha | 62 hr |
| Jun 21, 11:31 PM CDT | Flash Flood Warning | ARX | Mower | 6 hr |
| Jun 21, 11:40 PM CDT | River Flood Watch | ARX | Olmsted | 11 hr |
| Jun 21, 11:43 PM CDT | River Flood Warning | ARX | Mower | 32 hr |
| Jun 21, 11:54 PM CDT | River Flood Warning | ARX | Olmsted | 5 hr |
| Jun 22, 4:18 AM CDT | Areal Flood Advisory | ARX | Winona | 4 hr |
| Jun 22, 5:17 AM CDT | Areal Flood Warning | ARX | Mower | 8 hr |
| Jun 22, 7:55 AM CDT | Areal Flood Warning | ARX | Fillmore | 5 hr |
| Jun 22, 10:36 AM CDT | River Flood Warning | ARX | Olmsted | 31 hr |
| Jun 22, 11:01 AM CDT | River Flood Watch | ARX | Houston | 6 hr |
| Jun 22, 11:34 AM CDT | River Flood Warning | ARX | Houston | 21 days |
| Jun 22, 2:53 PM CDT | Special Weather Statement | ARX | Dodge | 37 min |
| Jun 22, 3:13 PM CDT | Special Weather Statement | ARX | Mower | 32 min |
| Jun 22, 3:56 PM CDT | Areal Flood Advisory | ARX | Fillmore, Mower | 3 hr |
| Jun 22, 4:50 PM CDT | River Flood Warning | ARX | Houston | 66 hr |
Nearby
Flash Flood Warnings in Minnesota, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.